Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 2836  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (286 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References

 Article Access Statistics
    Viewed2623    
    Printed124    
    Emailed1    
    PDF Downloaded62    
    Comments [Add]    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2010  |  Volume : 58  |  Issue : 4  |  Page : 669-670

Heparin-induced thrombocytopenia and cerebral venous thrombosis after low-molecular weight heparin


1 Neurology Department, Sterling Hospital, Drive inn Road, Ahmedabad-380052, India
2 Hematology Department, Apollo Hospital, Bhatt, Gandhinagar, India

Date of Acceptance22-Jun-2010
Date of Web Publication24-Aug-2010

Correspondence Address:
Shalin D Shah
Neurology Department, Sterling Hospital, Drive inn Road, Ahmedabad-380052
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.68688

Rights and Permissions



How to cite this article:
Shah SD, Shah C, Vora R. Heparin-induced thrombocytopenia and cerebral venous thrombosis after low-molecular weight heparin. Neurol India 2010;58:669-70

How to cite this URL:
Shah SD, Shah C, Vora R. Heparin-induced thrombocytopenia and cerebral venous thrombosis after low-molecular weight heparin. Neurol India [serial online] 2010 [cited 2019 Sep 22];58:669-70. Available from: http://www.neurologyindia.com/text.asp?2010/58/4/669/68688


Sir,

A 60-year-old hypertensive female patient with bilateral extensive varicose veins in legs was given low-molecular weight heparin enoxaparin for 5 days after left knee replacement on October 13, 2008. She presented on October 25, 2008 with right focal seizures with secondary generalization followed by headache, slurred speech, and altered sensorium. She had Wernicke's aphasia with upper motor neuron right facial palsy and was moving all four limbs. Magnetic resonance imaging of brain showed hemorrhagic infarct in the left temporoparietal region and thrombosis of the left transverse and sigmoid sinus. Routine investigations, including hemogram, renal function, liver function, and coagulation parameters were normal. Treatment with intravenous heparin infusion was initiated to maintain activated partial thromboplastin time (APTT) approximately 2 times the baseline value. On the third day, she developed left lower limb deep vein thrombosis. Her workup for hypercoagulable state, including serum homocysteine, autoantibody, antiphospholipid antibody (IgM and IgG), and lupus anticoagulant activity were negative. On the seventh day, she suddenly became drowsy with left-sided weakness. On examination, she was unresponsive, left hemiplegic with facial weakness, and plantar response was bilateral extensor. Computed tomography (CT) scan of brain showed right frontoparietal hemorrhage with mild midline shift and left temporo-occipital hemorrhage with perifocal edema. CT angiography was normal and venography showed left transverse and sigmoid sinus thrombosis. Repeat lower limb Doppler showed an increase in the extent of venous thrombosis. Repeat hemogram done showed a fall in the platelet count of more than 50%. Heparin-induced thrombocytopenia (HIT) was suspected. Warfarin and heparin stopped and fondaparinux 7.5 mg s/c once daily started. Bilateral decompressive craniotomy was done and inferior vena cava filter was also placed. Anti-platelet factor 4 (PF4) heparin antibody was positive, which was consistent with the diagnosis of HIT. Once the platelet count became normal, warfarin was added and when therapeutic international normalized ratio (INR) between 2 and 3 was reached, fondaparinux stopped. A follow-up CT brain done after 1 month showed regression in bilateral hemorrhagic infarct, and lower limb Doppler also improved.

HIT is an acquired, transient, life-threatening, prothrombotic disorder caused by exposure to any type of heparin, any route of administration, and from even tiny doses. It is caused by antibodies against complexes of PF4 and heparin. It classically presents with a low platelet count (<150,000/mm 3 ) or a relative decrease of 50% or more from baseline. It typically presents between days 5-14 of heparin exposure. Thrombosis rather than bleeding is a classical presenting feature irrespective of the severity of thrombocytopenia. [1] Arterial thrombosis was first described during HIT but venous thrombosis (proximal deep venous thrombosis or pulmonary embolism) is more frequent and is observed in about 50% of patients. [2] Cerebral hemorrhagic infarction due to cerebral venous thrombosis occurs in less than 1% of patients with HIT.

Goals of management should be to reduce the thrombotic risk by reducing platelet activation and thrombin generation. All sources of heparin should be discontinued and alternative anticoagulant therapy should be initiated. [3] Lepirudin and argatroban are direct thrombin inhibitors used in the treatment of HIT. They are expensive, administered as continuous intravenous infusion, and require frequent APTT monitoring. Fondaparinux, which was used in our patient, is a synthetic and selective inhibitor of factor Xa, administered as subcutaneous injection once daily due to its long half-life. [4] Coumarin anticoagulants, such as warfarin, are ineffective in acute HIT and can even be deleterious by predisposing to microthrombosis via protein C depletion. Vitamin K is recommended when HIT is diagnosed after coumarin has been administered. For patients who have HIT and thrombosis, therapy with an alternative anticoagulant should be followed by a transition to warfarin, but only after platelet counts have recovered to above 150,000/mm 3 . Three to six months of warfarin is often given for patients with HIT-associated thrombosis.

A strong clinical suspicion and regular platelet monitoring is required for diagnosis of HIT in patients who are on heparin or have history of recent exposure to heparin. Laboratory tests help to confirm diagnosis but treatment should be started on clinical grounds.

 
  References Top

1.Arepally GM, Ortel TL. Heparin-induced thrombocytopenia. N Engl J Med 2006;355:809-17.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]  
2.Warkentin TE, Kelton JG. A 14-year study of heparin-induced thrombocytopenia. Am J Med 1996;101:502-7.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]  
3.Warkentin TE. Heparin-induced thrombocytopenia: diagnosis and management. Circulation 2004;110:e454-8.   Back to cited text no. 3  [PUBMED]  [FULLTEXT]  
4.Warkentin TE, Greinacher A, Koster A, Lincoff AD. Treatment and prevention of heparin-induced thrombocytopenia. American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest 2008;133:340S-80S.  Back to cited text no. 4      




 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow